Signs of an allergic reaction can manifest in numerous ways. The symptoms can vary from the rash and skin irritation associated with contact dermatitis, or a case of anaphylactic shock, which places the life of the patient in jeopardy. Allergies occur as a result of a hypersensitive immune system and many types of substances can trigger an allergic reaction. During an allergic reaction, the immune system overreacts to a specific substance or allergen within the environment, and releases specific chemicals to eliminate it.
A person is likely to experience an allergic reaction when exposed to certain foods, chemicals or medications. In the case of medications, it is possible to pursue a medical negligence claim if the physician behaved in a negligent manner when prescribing a medication.
Common Symptoms of an Allergic Reaction
The symptoms of an allergic reaction vary in severity and can include hives, dizziness, problems breathing, increased heart rate, swelling of the tongue, eyes, lips or face, stomach or chest pain, fainting, diarrhea, decreased blood pressure, cough and vomiting. In cases of a severe allergic reaction, the airways can become restricted in a way that prevents the lungs from functioning normally and a heart attack occurs.
Proving Medical Negligence
Proving that medical negligence in prescribing a medication caused an allergic reaction is a crucial element in pursuing cases of medical negligence. Although this may be difficult and complex, it can become simplified with the help and guidance of an experienced attorney.
If an individual suffered an allergic reaction after being administered a medication that he or she had knowledge of being allergic to, a medical negligence case can possibly be pursued. An example of this occurrence is if a patient is administered penicillin even though the patient’s arm band or medical notes indicated that he or she was allergic to it.
Medical negligence can also occur if a patient is given a medication that belongs to a certain group of drugs that they have a known allergy to. This can occur when a patient is allergic to a specific class of antibiotics and is given an antibiotic that belongs to that group. The majority of physicians would not give the patient the medication and would choose a medication that belongs to a different class of drugs.
A further example of medical negligence occurs when a patient has an allergic reaction after being given a higher than normal dose of a specific medication. It is possible for the patient’s life to be at risk if this occurs. Lastly, if a physician administers a drug to a patient that is known to interact with a medication that the patient is already taking and has knowledge of this fact, medical negligence also occurs.